New Mexico, 2024Wildfire in New Mexico, July 11 to 18, 2024
July 11 to 18, 2024 · NWS ABQ · 1 event in 1 county or zone
This lightning caused wildfire was discovered within the Jicarilla Ranger District roughly 12 miles southwest of Dulce, NM. S.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
This lightning caused wildfire was discovered within the Jicarilla Ranger District roughly 12 miles southwest of Dulce, NM. The fire was within a deep canyon and produced smoke along U.S. Highway 64.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Jul 11, 2:34 PM MST, 2 hours 16 minutes earlier.
Area forecast discussion, Jul 11, 2:34 PM MST, 2 hours 16 minutes before
Area Forecast Discussion
National Weather Service Albuquerque NM
334 PM MDT Thu Jul 11 2024
...New SYNOPSIS, SHORT TERM, LONG TERM, FIRE WEATHER...
.SYNOPSIS...
Issued at 330 PM MDT Thu Jul 11 2024
Scattered showers and storms will favor the high terrain of western
and northern New Mexico each afternoon and evening through the
weekend. Rainfall amounts will generally be light, but flash
flooding over recent burn scars cannot be ruled out with locally
heavy rainfall. Storm coverage will trend up early to mid-next
week as more monsoonal moisture arrives into the region. This will
result in a high risk of burn scar flash flooding, with localized
flash flooding possible elsewhere.
&&
.SHORT TERM...
(This evening through Friday night)
Issued at 330 PM MDT Thu Jul 11 2024
Scattered showers and storms that have developed thus far this
afternoon have been terrain-tied, but will begin to drift into the
lower elevations later this afternoon into the evening. High
pressure is currently centered over southeast NV, placing New
Mexico under weak north/northeasterly flow. Storm motions have
been less erratic than previous days and that should remain the
case as storms build and tap into the slightly stronger flow at
500-400mb. The flash flood threat through the rest of the day will
generally be confined to recent burn scars including HPCC where a
flash flood warning is already in effect. Elevated flows on
creeks and localized flash flooding is possible with training
storms in the southwest mtns as well. Some hi-res models are
indicating that colliding outflow boundaries could generate a few
storms along the Rio Grande Valley this evening, similar to last
night. Storms and associated cloud coverage will decrease
significantly overnight with the loss of daytime heating.
High pressure will move eastward into Utah tomorrow, allowing a
slightly drier airmass to infiltrate from the northeast. This will
limit the coverage of storms south of I-40, although scattered
storms are still likely in the northern mtns. Steering flow will be
from northeast to southwest and slightly quicker than previous days
at around 15-25kts. The overall flash flood risk will be relatively
low, but cannot be ruled out with isolated heavy showers over
sensitive burn scars.
&&
.LONG TERM...
(Saturday through Wednesday)
Issued at 330 PM MDT Thu Jul 11 2024
The high pressure system that will be located near the
Four Corners on Friday will begin to shift towards the Central
Plains in response to a trough moving in from the northwest during
the late weekend and the start of next week. During the weekend, the
best moisture content will remain over western New Mexico, resulting
in a focused area of showers in that region. However, a moisture
plume with PWATs between 1-1.25" will begin to enter New Mexico from
the southeast starting Monday, which will lead to an increase in
precipitation chances over the rest of the state, particularly on
Wednesday and Thursday. A backdoor front looks to enter the region
during the later part of the forecast period on Wednesday, which
could bring additional moisture. Due to the moisture and forcing
provided by the front, it could serve as a focal point for
additional thunderstorm development over the Eastern Plains.
&&
.AVIATION...
(18Z TAFS)
Issued at 1131 AM MDT Thu Jul 11 2024
Scattered showers and storms today will favor areas along and
adjacent to the central mtn chain and the southwest mtns. Storms
will develop around 18Z, drifting south to southwest around
5-15KT. Small hail and gusty outflow winds may accompany any
storms, but will be most common near storms in the southwest mtns.
Overall confidence in storms impacting terminals is relatively
low, but will be most likely for sites along the Rio Grande
Valley. Colliding outflow boundaries may result in quickly
developing storms from 22Z through around 03Z.
&&
.FIRE WEATHER...
Issued at 330 PM MDT Thu Jul 11 2024
Critical fire weather conditions are not expected the next 7 days.
Scattered afternoon and evening storms today through the weekend
will favor the high terrain of western and northern NM. Rainfall
totals will generally be less than 0.25" through this period, but
locally heavy rainfall totals producing burn scar flash flooding
cannot be ruled out. Precipitation chances will trend up early next
week as deeper monsoonal moisture arrives into the region. A
backdoor front may further increase moisture Tuesday night and again
Wednesday night. Therefore, widespread storms with elevated
flooding concerns are likely mid to late next week.
&&
.PRELIMINARY POINT TEMPS/POPS...
Farmington...................... 63 98 63 97 / 0 5 5 5
Dulce........................... 49 90 50 94 / 20 30 20 30
Cuba............................ 55 91 56 90 / 20 20 40 30
Gallup.......................... 54 94 55 93 / 5 20 30 30
El Morro........................ 56 87 57 87 / 20 40 50 60
Grants.......................... 56 91 57 91 / 20 30 40 40
Quemado......................... 56 89 58 89 / 30 60 60 70
Magdalena....................... 61 88 63 90 / 20 20 20 30
Datil........................... 56 86 58 87 / 40 40 30 40
Reserve......................... 52 92 54 93 / 30 70 40 70
Glenwood........................ 65 94 66 97 / 30 60 40 60
Chama........................... 48 83 50 86 / 30 40 20 50
Los Alamos...................... 61 86 62 87 / 40 40 30 40
Pecos........................... 55 87 56 87 / 10 40 20 40
Cerro/Questa.................... 46 85 47 87 / 20 40 20 50
Red River....................... 45 75 47 78 / 20 40 20 50
Angel Fire...................... 39 79 42 80 / 10 40 10 40
Taos............................ 48 90 51 91 / 20 30 20 30
Mora............................ 50 82 51 85 / 10 40 20 40
Espanola........................ 59 94 60 95 / 20 20 30 20
Santa Fe........................ 59 87 61 88 / 20 40 30 40
Santa Fe Airport................ 58 91 60 91 / 20 20 30 20
Albuquerque Foothills........... 66 92 68 95 / 20 20 30 30
Albuquerque Heights............. 66 95 68 96 / 20 10 20 10
Albuquerque Valley.............. 66 96 67 98 / 20 5 20 5
Albuquerque West Mesa........... 65 96 67 97 / 30 5 20 10
Belen........................... 62 96 64 97 / 20 5 20 5
Bernalillo...................... 64 96 66 98 / 30 10 20 10
Bosque Farms.................... 62 96 64 97 / 20 5 20 5
Corrales........................ 63 96 66 98 / 30 10 20 10
Los Lunas....................... 61 96 64 97 / 20 5 20 5
Placitas........................ 64 92 65 93 / 20 20 20 20
Rio Rancho...................... 64 95 67 97 / 30 10 20 10
Socorro......................... 66 97 67 98 / 40 5 10 10
Sandia Park/Cedar Crest......... 60 88 61 89 / 20 20 20 20
Tijeras......................... 61 89 62 91 / 20 20 20 20
Edgewood........................ 58 89 59 91 / 20 20 20 20
Moriarty/Estancia............... 54 90 55 92 / 20 20 20 10
Clines Corners.................. 55 86 56 87 / 20 20 10 10
Mountainair..................... 58 88 59 89 / 20 10 10 10
Gran Quivira.................... 57 88 58 89 / 20 20 10 10
Carrizozo....................... 64 90 64 92 / 30 10 0 10
Ruidoso......................... 56 83 56 83 / 20 20 0 10
Capulin......................... 57 88 59 87 / 5 10 0 10
Raton........................... 54 92 56 91 / 5 10 0 10
Springer........................ 54 94 56 92 / 10 20 5 10
Las Vegas....................... 55 84 56 86 / 10 30 10 20
Clayton......................... 64 96 66 94 / 5 0 0 0
Roy............................. 61 90 62 90 / 10 10 5 5
Conchas......................... 65 97 66 96 / 5 5 5 0
Santa Rosa...................... 64 93 64 92 / 10 5 5 0
Tucumcari....................... 64 98 66 97 / 0 0 0 0
Clovis.......................... 66 96 67 95 / 0 0 0 0
Portales........................ 66 95 67 95 / 0 0 0 0
Fort Sumner..................... 67 96 66 95 / 0 0 0 0
Roswell......................... 69 100 70 98 / 0 0 0 0
Picacho......................... 63 92 63 91 / 0 5 0 5
Elk............................. 58 86 58 89 / 5 10 0 10
&&
.ABQ WATCHES/WARNINGS/ADVISORIES...
None.
&&
SHORT TERM...16
LONG TERM....99
AVIATION...16
In the hours before
Special weather statement, Jul 11, 2:49 PM MST, 2 hours 1 minute before
Special Weather Statement
National Weather Service Albuquerque NM
349 PM MDT Thu Jul 11 2024
NMZ227-228-112215-
Far Northeast Highlands-Johnson and Bartlett Mesas Including Raton
Pass-
349 PM MDT Thu Jul 11 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN COLFAX COUNTY
THROUGH 415 PM MDT...
At 348 PM MDT, Doppler radar was tracking a strong thunderstorm over
Sugarite Canyon State Park, or near Raton, moving southeast at 15
mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Raton, Raton Pass, Sugarite, and Sugarite Canyon State Park.
This includes the following highways...
Interstate 25 between Mile Markers 445 and 460.
Highway 64 between Mile Markers 340 and 356.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If threatening weather approaches your area, take shelter in a sturdy
building.
Accumulations of small hail on roads can create very slick and
hazardous driving conditions.
&&
LAT...LON 3691 10415 3676 10448 3699 10455 3700 10454
3700 10428
TIME...MOT...LOC 2148Z 317DEG 15KT 3696 10442
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
DPorterSpecial weather statement, Jul 11, 4:06 PM MST, 44 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
506 PM MDT Thu Jul 11 2024
NMZ227-228-230-112330-
Far Northeast Highlands-Union County-Johnson and Bartlett Mesas
Including Raton Pass-
506 PM MDT Thu Jul 11 2024
...A STRONG THUNDERSTORM WILL IMPACT WEST CENTRAL UNION AND EAST
CENTRAL COLFAX COUNTIES THROUGH 530 PM MDT...
At 506 PM MDT, Doppler radar was tracking a strong thunderstorm 11
miles south of Capulin, or 16 miles southwest of Des Moines, moving
southeast at 20 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
This storm will remain over mainly rural areas of west central Union
and east central Colfax Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If threatening weather approaches your area, take shelter in a sturdy
building.
Accumulations of small hail on roads can create very slick and
hazardous driving conditions.
&&
LAT...LON 3659 10422 3670 10405 3660 10370 3636 10400
TIME...MOT...LOC 2306Z 304DEG 19KT 3658 10405
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
DPorterWildfire, Far Northwest Highlands
- When
- July 11, 4:50 PM MST to July 18, 12:00 PM MST
- Where
- Far Northwest Highlands forecast zone
- Reported by
- Park/Forest Service
- Coordinates
- 36.236, -107.293 (the zone’s center; the record gives no point)
The lightning caused Mestenas Canyon Wildfire was located roughly 12 miles southwest of Dulce along U.S. Highway 64. The fire grew to 837 acres reaching its containment lines by July 25th.
- Wildfire
- A fire burning in wildland vegetation, with its acreage and damage where known.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Arizona, July 11, 2024$235,000 · 1 in hail · 6 events
- Damaging Winds in Illinois, July 11, 2024$141,000 · 65 kt wind · 4 events
- Flash Flooding in North Carolina, July 11, 20247 events
- Flash Flooding and Heavy Rain in North Carolina, July 11, 20245 events
- Hail in Kansas, July 11, 20242 in hail · 5 events
- Flash Flooding and Flood in Maine, July 11, 20243 events
- Waterspouts in Gulf of Mexico, July 11, 20243 events
- Flash Flooding in Virginia, July 11, 20243 events
- Hail and Damaging Winds in South Dakota, July 11, 202452 kt wind · 3 events
- Marine Thunderstorm Winds in Gulf of Mexico, July 11, 20242 events
- Dust Storm and Damaging Wind in New Mexico, July 11, 202458 kt wind · 2 events
- Funnel Clouds in Montana, July 11, 20242 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1183802.